Does plaquenil cause severe gas and flatulence?

I’m sorry if this has been asked before. I was diagnosed with RA last year, was put on plaquenil and got severe tummy pains and bloating. Went off it and didn’t take any meds until last week due to flare ups, started taking plaquenil again. Gives me severe gas and flatulence. Has anyone experienced this? Not sure if certain foods are causing the gas. I eat steamed vegetables for dinner and take the plaquenil after that.

Vinitha Hamm
V
1 following.
Release As Guest
12
12 ANSWER

It upset my stomach for a few weeks but that was it. I have always had lots of stomach issues, but that stopped when I eliminated gluten

Kelsey Blanchard
K

I've been on it 4 year... Zero side effects....

Marie Hester
M

Is that all your on?

Marie Hester
M

Yes for now. I don’t take any other meds.

Vinitha Hamm 3 years

Ok, it takes some time to get in your system to work... I know a lot of us have had good luck with it...

Marie Hester 3 years

Yeah looks like I just have to keep at it and hopefully my tummy settles

Vinitha Hamm 3 years

Gave me awful gas for the first 6 months... Then thankfully stopped!! It took about 5 months to give me some relief; then added methotrexate which, after an additional 6 months really helped! Good luck on your journey!

Pamela Bain
P

6 months wow! I can’t wait for these side effects to stop which seem to be more terrible than the RA pain itself

Vinitha Hamm 3 years

Vinitha Hamm I don't know if you have already seen these video's but it gave me hope for the future and i found them really good. https://www.youtube.com/watch?v=bQclmTZuPL4

Pauline Andersen 3 years

Same thing here and I am on Arava

Mirette Downey
M

How long have you been on it ?

Vinitha Hamm 3 years

Two years

Mirette Downey 3 years

Less serious side effects may include:
headache, ringing in your ears, spinning sensation;
nausea, vomiting, stomach pain;
loss of appetite, weight loss;

Ernie Maloney
E

I did the same thing. Was on got off and tried again. It helped being on a probiotic and my naturopath put me on a digestive repair drink that has l-glutamine and aloe in it. That took away the stomach issues

Katy Moses
K

Do you mean the probiotic drink ?

Vinitha Hamm 3 years

I did read that Antimalarials need a long time to take effect (around 2-3 months) maybe look this up or ask your doctor for more details.

Pauline Andersen
P

Same thing here... Went off of it

Mary Mcmillan
M

I also has some issues but o noticed that this happened when I ate greens. Maybe you should try eating something else for dinner before u take it.

Dia Wilkins
D

Feel like there is so little to choose from to eat already

Vinitha Hamm 3 years

Vinitha Hamm I know.... Maybe if stopping and restarting is an option? Be strong and stay positive.... I stopped Plaquenil and only take methotrexate...meds are meds though and usually they fix one thing and mess up another... Stay strong...

Dia Wilkins 3 years

Thanks for your words. I know thats why I was reluctant to go on any meds. But I stopped once and regret it now, the pain has gotten worse than last year when I was first diagnosed. Seeing the Rheumatologist in 3 weeks to discuss other options. Just need to get on with the plaquenil until then.

Vinitha Hamm 3 years

Vinitha Hamm I don't take any meds never have but I am only 1 and half yrs diagnosed so early days for me. I just don't eat any processed foods and drinks all my foods are organic now. I don't drink any fizzy drinks at all. No fruit juice unless i make it myself. I also take Vitamin D each day and one 'live' yogurt each day. We all have to find out if any of the foods are giving us flares but if we don't have any processed items then we have removed a lot of chemicals and additives from our body. That has to be good.

Pauline Andersen 3 years

Pauline Andersen thanks for the suggestions. I have started to watch what I eat now and staying away from processed food as much as possible. Long way to go still for healthy eating but have to start somewhere

Vinitha Hamm 3 years
13 view all comment Loading...

Just an update on plaquenil. I can safely say, the side effects have stopped after over 2 weeks on them. But the pain is still there. Rheumatologist put me on Mobic today and fingers crossed it works.

Vinitha Hamm
V

Well this explains why I've been farting a lot

Linda Keys
L

Yes the gas is pretty bad, thats why I gave up on it last year. This time around I kept at it and eventually the tummy cramps, bloating etc has stopped after couple of weeks.

Vinitha Hamm 3 years